Limits...
Rectal tuberculosis after infliximab therapy despite negative screening for latent tuberculosis in a patient with ulcerative colitis.

Singh J, Puri AS, Sachdeva S, Sakhuja P, Arivarasan K - Intest Res (2016)

Bottom Line: Tumor necrosis factor-α inhibitors are now considered as standard therapy for patients with severe inflammatory bowel disease who do not respond to corticosteroids, but they carry a definite risk of reactivation of tuberculosis.We present a case in which a patient with inflammatory bowel disease developed a de novo tuberculosis infection after the start of anti-tumor necrosis factor-α treatment despite showing negative results in tuberculosis screening.Although there are many case reports of pleural, lymph nodal and disseminated tuberculosis following infliximab therapy, we present the first case report of rectal tuberculosis following infliximab therapy.

View Article: PubMed Central - PubMed

Affiliation: Department of Gastroenterology, GB Pant Institute of Postgraduate Medical Education and Research (GIPMER), New Delhi, India.

ABSTRACT
Tumor necrosis factor-α inhibitors are now considered as standard therapy for patients with severe inflammatory bowel disease who do not respond to corticosteroids, but they carry a definite risk of reactivation of tuberculosis. We present a case in which a patient with inflammatory bowel disease developed a de novo tuberculosis infection after the start of anti-tumor necrosis factor-α treatment despite showing negative results in tuberculosis screening. Although there are many case reports of pleural, lymph nodal and disseminated tuberculosis following infliximab therapy, we present the first case report of rectal tuberculosis following infliximab therapy.

No MeSH data available.


Related in: MedlinePlus

Chest X-ray finding. Complete resolution of pleural effusion on chest radiography after antitubercular therapy.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4863053&req=5

Figure 5: Chest X-ray finding. Complete resolution of pleural effusion on chest radiography after antitubercular therapy.

Mentions: Chest radiography showed left-sided pleural effusion (Fig. 2). Biochemical analysis of the pleural fluid showed a serumpleural fluid albumin gradient of 0.7 and an adenosine deaminase value of 93 IU/mL. Cytological examination of the fluid showed 143 cells (90% lymphocytes). Sigmoidoscopy revealed a large, single punched out ulcer (20×10 mm) in the rectum (Fig. 3) with the surrounding mucosa showing a normal vascular pattern. A biopsy specimen from the rectal ulcer showed epithelioid cell granulomas (Fig. 4) without any caseating necrosis. No acid-fast bacilli were demonstrated on Ziehl-Nielsen staining of the rectal biopsy specimen. A diagnosis of infliximab induced disseminated TB was made, and anti TNF-α therapy was stopped. The patient was started on a four-drug regimen consisting of streptomycin, isoniazid, rifampicin and pyrazinamide in November 2014. After 3 months of anti-tubercular therapy, there was complete resolution of the pleural effusion (Fig. 5), along with complete healing of the rectal ulcer. The patient was continued on azathioprine and mesalamine after the discontinuation of infliximab without any clinical relapse.


Rectal tuberculosis after infliximab therapy despite negative screening for latent tuberculosis in a patient with ulcerative colitis.

Singh J, Puri AS, Sachdeva S, Sakhuja P, Arivarasan K - Intest Res (2016)

Chest X-ray finding. Complete resolution of pleural effusion on chest radiography after antitubercular therapy.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4863053&req=5

Figure 5: Chest X-ray finding. Complete resolution of pleural effusion on chest radiography after antitubercular therapy.
Mentions: Chest radiography showed left-sided pleural effusion (Fig. 2). Biochemical analysis of the pleural fluid showed a serumpleural fluid albumin gradient of 0.7 and an adenosine deaminase value of 93 IU/mL. Cytological examination of the fluid showed 143 cells (90% lymphocytes). Sigmoidoscopy revealed a large, single punched out ulcer (20×10 mm) in the rectum (Fig. 3) with the surrounding mucosa showing a normal vascular pattern. A biopsy specimen from the rectal ulcer showed epithelioid cell granulomas (Fig. 4) without any caseating necrosis. No acid-fast bacilli were demonstrated on Ziehl-Nielsen staining of the rectal biopsy specimen. A diagnosis of infliximab induced disseminated TB was made, and anti TNF-α therapy was stopped. The patient was started on a four-drug regimen consisting of streptomycin, isoniazid, rifampicin and pyrazinamide in November 2014. After 3 months of anti-tubercular therapy, there was complete resolution of the pleural effusion (Fig. 5), along with complete healing of the rectal ulcer. The patient was continued on azathioprine and mesalamine after the discontinuation of infliximab without any clinical relapse.

Bottom Line: Tumor necrosis factor-α inhibitors are now considered as standard therapy for patients with severe inflammatory bowel disease who do not respond to corticosteroids, but they carry a definite risk of reactivation of tuberculosis.We present a case in which a patient with inflammatory bowel disease developed a de novo tuberculosis infection after the start of anti-tumor necrosis factor-α treatment despite showing negative results in tuberculosis screening.Although there are many case reports of pleural, lymph nodal and disseminated tuberculosis following infliximab therapy, we present the first case report of rectal tuberculosis following infliximab therapy.

View Article: PubMed Central - PubMed

Affiliation: Department of Gastroenterology, GB Pant Institute of Postgraduate Medical Education and Research (GIPMER), New Delhi, India.

ABSTRACT
Tumor necrosis factor-α inhibitors are now considered as standard therapy for patients with severe inflammatory bowel disease who do not respond to corticosteroids, but they carry a definite risk of reactivation of tuberculosis. We present a case in which a patient with inflammatory bowel disease developed a de novo tuberculosis infection after the start of anti-tumor necrosis factor-α treatment despite showing negative results in tuberculosis screening. Although there are many case reports of pleural, lymph nodal and disseminated tuberculosis following infliximab therapy, we present the first case report of rectal tuberculosis following infliximab therapy.

No MeSH data available.


Related in: MedlinePlus